Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 332, NWS Morristown, TN

July 4, 2011Loudon County, Morgan County, Roane County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 4, 2011, 1:54 PM EDT for Loudon County, Morgan County, Roane County, Tennessee. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2011, 1:54 PM EDT (17:54 UTC)
Expired
Jul 4, 2011, 3:00 PM EDT
In force
66 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Loudon County, TN, Morgan County, TN, Roane County, TN

The radar

The Knoxville radar (KMRX), 100 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 2:00 PM EDTTSTM WND DMGHarriman, TNNUMEROUS TREES AND POWER LINES DOWN.
Jul 4, 2:00 PM EDTTSTM WND DMGKingston, TNSEVERAL TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 12:50 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2292 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

804 
WUUS54 KMRX 041754
SVRMRX
TNC105-129-145-041900-
/O.NEW.KMRX.SV.W.0332.110704T1754Z-110704T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
154 PM EDT MON JUL 4 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOUDON COUNTY IN EAST TENNESSEE...
  MORGAN COUNTY IN EAST TENNESSEE...
  ROANE COUNTY IN EAST TENNESSEE...

* UNTIL 300 PM EDT

* AT 149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  KINGSTON...AND MOVING EAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  LENOIR CITY...OLIVER SPRINGS...DEARMOND...BRADBURY AND PETROS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.

&&

LAT...LON 3575 8470 3587 8474 3591 8469 3598 8473
      3613 8443 3610 8441 3609 8437 3604 8434
      3590 8427 3582 8418 3579 8417
TIME...MOT...LOC 1754Z 248DEG 20KT 3591 8450

$$

MJB
2 follow-up statements
530 
WWUS54 KMRX 041826
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
226 PM EDT MON JUL 4 2011

TNC105-129-145-041900-
/O.CON.KMRX.SV.W.0332.000000T0000Z-110704T1900Z/
ROANE TN-LOUDON TN-MORGAN TN-
226 PM EDT MON JUL 4 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR MORGAN...LOUDON AND ROANE COUNTIES...

AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR LENOIR CITY...MOVING EAST AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  MAINLY RURAL AREAS OFLOUDON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.

&&

LAT...LON 3575 8470 3587 8474 3591 8469 3598 8473
      3613 8443 3610 8441 3609 8437 3604 8434
      3590 8427 3582 8418 3579 8417
TIME...MOT...LOC 1826Z 248DEG 20KT 3584 8424

$$

MJB
144 
WWUS54 KMRX 041855
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
255 PM EDT MON JUL 4 2011

TNC105-129-145-041900-
/O.CON.KMRX.SV.W.0332.000000T0000Z-110704T1900Z/
ROANE TN-LOUDON TN-MORGAN TN-
255 PM EDT MON JUL 4 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR MORGAN...LOUDON AND ROANE COUNTIES...

AT 248 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS EXITING THE WARNED AREA...MOVING EAST AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.

&&

LAT...LON 3575 8470 3587 8474 3591 8469 3598 8473
      3613 8443 3610 8441 3609 8437 3604 8434
      3590 8427 3582 8418 3579 8417
TIME...MOT...LOC 1854Z 248DEG 20KT 3590 8406

$$

MJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:25 PM EDT, 29 minutes earlier.

Area forecast discussion, Jul 4, 1:25 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
125 PM EDT MON JUL 4 2011

.AVIATION...WEAK FRONTAL BOUNDARY APPROACHING THE AREA TODAY.
ASSOCIATED LINE OF CONVECTION WILL MOVE THROUGH THIS AFTERNOON...
EFFECTING LOCAL TAF SITES AND PROVIDING BRIEF MVFR CONDITIONS AND
POSSIBLE GUSTY THUNDERSTORM WINDS. THE BOUNDARY WILL STALL OVER THE
REGION KEEPING US IN AN UNSETTLE PATTERN THROUGH THE REST OF THE
PERIOD.  WILL HAVE SOME SCT LOWER TO MID LEVEL CLOUDS OVERNIGHT WITH
PATCHY FOG NEAR TRI TOWARDS MORNING.  ADDITIONAL CONVECTION IS
EXPECTED ON TUESDAY...THOUGH WITH TIMING IN QUESTION WILL ONLY
MENTION CB FOR NOW.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MJB
Hazardous weather outlook, Jul 4, 5:00 AM EDT, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT MON JUL 4 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-051000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT WILL SLOWLY DRIFT TOWARDS THE SOUTHERN APPALACHIAN
REGION TODAY...TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS. A FEW
STORMS MAY BECOME STRONG TO SEVERE THIS AFTERNOON AND EVENING...WITH
THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THIS STATIONARY FRONTAL BOUNDARY WILL LINGER AROUND THE TENNESSEE
RIVER VALLEY FOR THE NEXT SEVERAL DAYS...WITH ANOTHER WEAK COLD
FRONT APPROACHING THE REGION ON THURSDAY. THESE FRONTAL BOUNDARIES
WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS OVER THE REGION
EACH DAY THIS WEEK...WITH A FEW STORMS POSSIBLY BECOMING STRONG TO
SEVERE EACH DAY. THE MAIN THREATS EACH DAY WILL BE THE POSSIBILITY
OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGHOUT THE WEEK.

DMG

In the hours before

Special weather statement, Jul 4, 12:28 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1228 PM EDT MON JUL 4 2011

TNZ012-013-035-036-041730-
ANDERSON TN-CAMPBELL TN-MORGAN TN-SCOTT TN-
1228 PM EDT MON JUL 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...CAMPBELL...ANDERSON AND
SCOTT COUNTIES UNTIL 130 PM EDT...

AT 1224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ONEIDA TO 9 MILES
NORTH OF OLIVER SPRINGS...AND MOVING EAST AT 25 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...CLINTON...LA
FOLLETTE...JACKSBORO...ROYAL BLUE...KETCHEN...CARYVILLE...ELK
VALLEY...DISNEY...LAKE CITY...NORRIS...JELLICO...FINCASTLE AND WHITE
OAK.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

MJB
Special weather statement, Jul 4, 1:03 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
103 PM EDT MON JUL 4 2011

TNZ040-041-074-041745-
COCKE SMOKY MOUNTAINS TN-NORTHWEST COCKE TN-SEVIER SMOKY MOUNTAINS
TN-
103 PM EDT MON JUL 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR SEVIER AND COCKE COUNTIES UNTIL
145 PM EDT...

AT 1258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
WATERVILLE TO 11 MILES NORTH OF SMOKEMONT...AND MOVING EAST AT 20
MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MAINLY RURAL AREAS
OFCOCKE COUNTY.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

MJB
Special weather statement, Jul 4, 1:35 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
135 PM EDT MON JUL 4 2011

VAZ001-002-005-041830-
LEE VA-SCOTT VA-WISE VA-
135 PM EDT MON JUL 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR LEE...CITY OF NORTON...WISE AND
SCOTT COUNTIES UNTIL 230 PM EDT...

AT 126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PENNINGTON GAP TO 8
MILES SOUTHEAST OF PENNINGTON GAP...AND MOVING EAST AT 15 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...GATE CITY...
NORTON...WISE...BIG STONE GAP...WEBER CITY...JASPER...DUFFIELD...
CLINCHPORT...APPALACHIA...FORT BLACKMORE...PARDEE...DUNGANNON AND
COEBURN.

MJB
Special weather statement, Jul 4, 1:50 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
150 PM EDT MON JUL 4 2011

VAZ002-005-006-041830-
RUSSELL VA-SCOTT VA-WISE VA-
150 PM EDT MON JUL 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR CITY OF NORTON...WISE...SCOTT AND
RUSSELL COUNTIES UNTIL 230 PM EDT...

AT 143 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF WISE
TO NORTON...AND MOVING EAST AT 15 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...LEBANON...
CLEVELAND...COEBURN...FORT BLACKMORE...ST. PAUL...CASTLEWOOD...
DUNGANNON...NICKELSVILLE...COLLINGWOOD...HONAKER AND HANSONVILLE.

MJB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 12:53 PM EDTSevere Thunderstorm WarningMRXBledsoe, Rhea, Roane67 min
Jul 4, 2:40 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, Monroe65 min
Jul 4, 2:44 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson31 min
Jul 4, 3:07 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Polk38 min
Jul 4, 3:08 PM EDTSevere Thunderstorm WarningMRXSullivan31 min
Jul 4, 3:15 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson60 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.